Disseminated intravascular coagulation (DIC) is a serious complication that can occur during treatment of haematological malignancies, such as acute leukaemia. Conventional treatment of DIC consists of the administration of heparins as well as platelet transfusion or fresh frozen plasma (FFP) supplementation (Levi et al, 2009). Recombinant thrombomodulin (rTM, Recomodulin®; Asahi Kasei Pharma, Tokyo, Japan) has been developed as a novel treatment that inhibits activated Factors V and VIII (FVa and FVIIIa respectively) by activating protein C (Maruyama, 1999; Moll et al, 2004). This report presents a case study of a child with acute myeloid leukaemia (AML) in whom associated DIC was improved dramatically by administration of rTM.
A 9-year-old girl, diagnosed with osteosarcoma at age 5 years and treated with multi-agent chemotherapy and surgery 3 years previously, presented to us for a regular follow up. She had purpura on her extremities and complained of gingival bleeding. A bone marrow finding showed acute myelomonocytic leukaemia (French-American-British classification M4) with a MLL-MLLT3 fusion transcript.
The clinical course is shown in Fig 1. Induction therapy with fludarabine, high-dose cytarabine, idarubicin and granulocyte-colony stimulating factor was started. However, on the second day of treatment, her general condition deteriorated and a coagulation test showed the following abnormalities: platelet count, 30 × 109/l; prothrombin time (PT) ratio, 2·0 (normal: 0·9–1·1); fibrin degradation products (FDP), 390 mg/l (normal: <4·0 mg/l); d-dimer, 170·1 mg/l FEU (normal: <0·5 mg/l FEU) and thrombin-antithrombin complex (TAT) level of 23·2 μg/l (normal: <3·0 μg/l) (Table I). A diagnosis of DIC was subsequently made according to the diagnostic criteria of the International Society of Thrombosis and Hemostasis (Taylor et al, 2001).
|d-dimer (mg/l FEU)||<0·5||0·8||170·1||159·2||4·9||1·5||0·8||0·7|
Intravenous administration of rTM (380 U/kg/d) was started on the same day. The high-grade fever resolved and her general condition had improved very rapidly by the next morning. After 2 d of administration, the PT ratio, FDP, d-dimer and TAT levels were 1·16, 10·6 mg/l, 4·9 mg/l FEU and 2·7 μg/l respectively, indicating a significant improvement (Table I). We subsequently determined that the patient had recovered from the DIC state and discontinued the administration of rTM. No adverse events, such as bleeding, were observed and there was no recurrence of coagulation abnormalities after completing the administration of rTM. Consequently, we were able to carry out the induction therapy as originally scheduled. Following therapy, she received cord blood transplantation and is currently alive and well.
Heparin has been shown to improve laboratory abnormalities associated with DIC, while recent reports have shown that antithrombin concentrate and human-activated protein C possess survival benefits for patients with DIC (Dhainaut et al, 2004; Kienast et al, 2006). However, serious bleeding is a concern in patients who are administered these drugs. Thrombomodulin (TM) is an endothelial cell surface glycoprotein forming a 1:1 complex with thrombin. The complex activates protein C approximately 1000 times faster than thrombin alone. Activated protein C degrades FVa and FVIIIa. Thus TM converts thrombin to an endogenous anticoagulant factor. rTM is a novel drug that has recently become available as a treatment against DIC, composed of the active, extracellular domain of TM. A phase 3 randomized study demonstrated that the DIC resolution rate in an rTM-treated group (65·6%) was significantly higher than that in a heparin-treated group (45·9%) (Saito et al, 2007). In addition, the efficacy of rTM is thought to be more physiological than protein C since it is dependent on thrombin status. As a result, the incidence of bleeding-related adverse events up to 7 d after initiating infusion was also shown to be significantly lower in patients who received rTM than in those who received heparin (Saito et al, 2007).
Our patient presented with severe DIC and required immediate treatment, and thus, rTM alone was used as a front line therapy. Neither heparin, FFP supplement nor a synthetic protease inhibitor was used. Of particular significance was the promptness with which the patient’s DIC state was resolved after administration of the drug. This result is encouraging for patients with severe DIC; however, as rTM has been licensed only in Japan, more experience and further clinical investigations are necessary to clarify the distinct effectiveness of this novel drug.